Hi everyone, this is my first post here. I joined because I am feeling very scared right now and noticed how caring everyone here is. I am currently taking metoprolol 50MG every 8 hours. However, I typically do not take a dose at bedtime and do just fine. During the day is a totally different story that I don't understand at all. Let me back up a little and give you some back story.
I started metoprolol when I was only 19 because my doctor (who is a huge pill pusher, I do not see this doctor anymore) said I had a slight case of tachycardia. I do not believe this is the case. At the time I was highly stressed in an abusive relationship and I know this is why my heart rate was elevated and I was feeling so sick all the time. I was just so stressed out. I did not want to even start the medication but he made me feel so guilty about not, so I ended up caving and now I regret it every day. Years ago, after being on the metoprolol at 50MG for a few years, and no longer being stressed, I tapered down to 25MG on my own because my doctor at the time refused to do it. I felt no side effects and continued on the 25MG twice a day, then finally down to only once a day. I would take it when I got up around 10am and would be fine until the next day at 10am. If I took it a couple hours late I would notice intense dizziness and some lightheadedness as well as not feeling well. But as long as I took it at 10am each morning, I felt great. I know that I was addicted to it then, judging by how my body reacted to not getting the medication at all, but it wasn't no where as bad as it is now.
Almost a year ago I got a terrible case of anxiety, it was pretty severe and my heart rate would go up before my next dose of metoprolol. At the time I swore the medication just wasn't doing its job but looking back I know now it was just the anxiety and not the medication. However, that is when my doctor upped my dosage from 25mg to 50mg twice daily (every 12 hours). When that didn't do the trick, he kept the dosage at 50mg, told me to start taking it every 8 hours. At the time, it seemed to help keep my heart rate down better, but now that the anxiety is mostly gone, I no longer need it every 8 hours anymore. I feel really scared taking it when my heart rate is already at 70bpm. But if I wait to take it after the 8 hours, I start going into what feels like withdraw symptoms. I get super dizzy, light headed, feel faint, short of breath, and I get this weird feeling come over me and I just don't feel right, and all this starts happening if I am only between 30 minutes to one hour late taking it. Once I waited an hour and a half past time to take it and my heart would beat hard and irregular if I tried to do anything other than just sit still. What I don't understand is why do I feel so bad during the day if I don't take it on time, but I can skip my evening dose and go all night with out taking it and be just fine? I even typically wake up with my heart rate between 70 and 80bpm most mornings, sometimes at 90bpm but not often. I know my heart is very strong and healthy because about a year ago when the anxiety started, I had several tests done on my heart and everything was perfect, the cardiologist said my heart was strong and couldn't be healthier and didn't see any reason I need to be on the metoprolol and wanted to take me off when my anxiety lessened, but I was unable to go back to see her and now all I have is my general doctor. (The cardiologist is in another state, I had to temporarily move and plan to go back once I get rid of the anxiety 100%)
Another thing I am scared about is the symptoms I feel. Are they dangerous or are they harmless and just feel scary? If I feel this bad just being simply 30 minutes to an hour late taking my medication, how am I ever going to completely be free of this medication? I have even tried taking only half a 50MG pill twice a day, but after 6 hours it wore off and I started getting all those withdraw type symptoms and my heart rate went up if I tried to do anything. It is honestly controlling my life right now, it's holding me back from doing the things I want to do and living my life. I just turned 27 a few months ago, I feel that I am way too young to be going through all this. I want to live my life and continue accomplishing the dreams that got put on hold when all this happened. If there is anything anyone has to offer, anything at all, please do not hesitate to reply. I need all the help I can get. Is there anything I can do to lessen the withdraw symptoms? How do I tell the difference between a safe withdraw symptom and a dangerous one? I am going to see my doctor tomorrow morning and I am going to talk to him about coming off this medication. I am so terrified about coming off of it.
The following user gives a hug of support to collegegirl007: nchantng (09-22-2011)
I see you are scared - I feel the apprehension in your post. I don't usually post over on this board, but seeing the name of the medication you are talking about, I decided to jump in. Metoprolol (brand name Lopressor) as you may know, belongs to a class of drugs known as beta blockers. They are used for a variety of reasons, tachycardia, high blood pressure, anxiety and other things. What you are experiencing is dependence, not addiction. Addiction is as much about the behaviors surrounding the use and abuse of a medication as it is the actual medication. Dependence occurs when our bodies/brains become accustomed to receiving a dose of medication and depend upon it to remain in homeostasis (i:e normal)
Beta blockers are super effective at regulating heart rate, blood pressure and such. So much so that if we stop this medication abruptly, we experience the very thing that they regulate for us, rapid heart rate, anxiety and elevated blood pressure. They are a class of meds that should not be stopped abruptly, and weaning should be done slowly and progressively titrating down to minimize the unpleasant side effects.
Please, clear your mind of any thoughts of addiction. There is no moral failure in the fact that your body has come to depend on a prescribed medication, and that you will need the expertise and support of your Doctor to end your use of it. It may take several months to taper off of this medication, but it can be done without causing you too many unpleasant side effects. Your Doctor may suggest using a diuretic type of blood pressure medication, Hydrochlorothiazide (often referred to as HCTZ) to help stabilize things as you reduce the beta blocker. Once off of beta blockers, HCTZ is very easy to discontinue as it does not act on the heart rate, rather reduces blood pressure by ridding the body of sodium through the kidneys by way of making you pee a whole bunch
You will find lots of support if you post your concerns on the High/Low Blood pressure board on this website. Many people are taking this (or very similar) medications and can offer your support and wisdom.
Wishing you all the best,
The Following User Says Thank You to nchantng For This Useful Post: collegegirl007 (09-22-2011)
Thank you so much for replying to my post, Heather!! I am so happy I posted now after reading your reply, it has given me a peace of mind!
You seem to be very knowledgeable about beta blockers, and I wonder if you could answer a question for me. You talked about a drug, HCTZ, my doctor may put me on to ease the symptoms of coming off the metoprolol. Will it help to reduce the dizzy/faint/flushed/not feeling well feelings I get? Or will I still get all that but just not as intense?
I looked up the HCTZ on google and seen it says to let your doctor know if you are allergic to sulfa drugs before taking it. I unfortunately am allergic to sulfa drugs, so does that mean I can't take this? If so, is there any other similar medication my doctor could put me on to ease my coming off the metoprolol?
I will definitely talk to my doctor about all this as well when I see him next week as I was unable to go today. But anything you can offer me now would be great as well!! It would help me out a lot in talking to my doctor later!
I will be sure to post my message in the high/low blood pressure section as well.
Last edited by collegegirl007; 09-22-2011 at 12:06 PM.